Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

May 18, 2021Terrell County, Texas

NWS Midland/Odessa, TX issued this special weather statement at May 18, 2021, 4:29 PM CDT for Terrell County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2021, 4:29 PM CDT (21:29 UTC)
Expired
May 18, 2021, 5:15 PM CDT
In force
46 min
Issued by
NWS Midland/Odessa, TX

County Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 189 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

532 
WWUS84 KMAF 182129
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
429 PM CDT Tue May 18 2021
 
TXZ075-082-182215-
Pecos TX-Terrell TX-
429 PM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND
NORTHWESTERN TERRELL COUNTIES UNTIL 515 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Sanderson, moving east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Pecos
and northwestern Terrell Counties.

LAT...LON 3022 10280 3024 10283 3038 10281 3047 10224
      3015 10225
TIME...MOT...LOC 2129Z 268DEG 19KT 3025 10251 

$$

89

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 18, 2:08 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, May 18, 2:08 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
208 PM CDT Tue May 18 2021

.DISCUSSION...
A cut off low located along the CO/NM border this morning will
slowly wobble east today and tonight moving into the Panhandle
Wednesday. After it passes east high pressure builds in from the
west.  Also on Wednesday a low over the NW will work down the coast
moving into Nrn CA Thursday and into NV Thursday night and Friday.
On Saturday this low will wobble northward lifting across ID and MT
Sunday but as it does W TX and SE NM will remain in SW flow aloft.

With recent rainfall and increased moisture temperatures will be
moderated. A weak front is expected to sag into the area tonight.
Highs in the 80s expected Wednesday... with 80s and 90s Thursday and
Friday. Readings a few degrees cooler for the weekend as rain
chances increase and more clouds expected.

As of 19z satellite shows some enhanced CU going up on a dryline
running down through Lea County to Pecos and Brewster County. Added
mention of isolated storms for this... not expecting a big dryline
event but do have a few echos on radar.  Also this evening light
rain may move down into Lea county and Nrn Permian Basin along the
front. On Wednesday will have a chance of storms over the Eastern
Permian Basin and the Lower Trans Pecos. Should be dry for the most
part Thursday and Friday with rain chances returning Saturday and
continuing into early next week. More severe wx will be possible
over the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     59  84  59  83 /  10  20  10   0
Carlsbad                       57  87  58  92 /  10  10  10   0
Dryden                         67  90  62  90 /  10  20   0   0
Fort Stockton                  60  89  61  90 /  10  10  10   0
Guadalupe Pass                 56  84  60  86 /   0   0   0   0
Hobbs                          54  81  54  86 /  20  10  10   0
Marfa                          49  85  50  89 /  10   0   0   0
Midland Intl Airport           60  87  59  85 /   0  10  10   0
Odessa                         61  87  60  86 /   0  10  10   0
Wink                           59  90  60  92 /   0  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

84/72/91
Hazardous weather outlook, May 18, 2:11 PM CDT, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
211 PM CDT Tue May 18 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-191915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
211 PM CDT Tue May 18 2021 /111 PM MDT Tue May 18 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon and evening, some of which
may become strong to severe, capable of producing damaging winds and
large hail as well as brief heavy rainfall and frequent lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a marginal risk of severe thunderstorms Wednesday, mainly
over the eastern Permian Basin and lower Trans Pecos.  Any severe
storms that do develop will be accompanied by large hail and
damaging winds. Additionally, thunderstorms will be possible for much
of the region this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 18, 2:19 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
219 PM CDT Tue May 18 2021

TXZ045-182000-
Gaines TX-
219 PM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GAINES COUNTY UNTIL
300 PM CDT...

At 218 PM CDT, Doppler radar was tracking a strong thunderstorm near
Denver City, moving northeast at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Seagraves, Seagraves Airport and Gaines County Park.

LAT...LON 3272 10277 3289 10296 3296 10288 3296 10239
TIME...MOT...LOC 1918Z 229DEG 14KT 3287 10280

89
Special weather statement, May 18, 3:06 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
306 PM CDT Tue May 18 2021

TXZ075-082-279-182045-
Pecos TX-Terrell TX-Central Brewster County TX-
306 PM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS...
NORTHEASTERN BREWSTER AND NORTHWESTERN TERRELL COUNTIES UNTIL 345 PM
CDT...

At 305 PM CDT, Doppler radar was tracking strong thunderstorms 26
miles east of Marathon, or 27 miles northwest of Sanderson, moving
northeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible.

This storm will remain over mainly rural areas of south central
Pecos, northeastern Brewster and northwestern Terrell Counties.

LAT...LON 3019 10282 3027 10298 3064 10280 3070 10232
      3020 10235
TIME...MOT...LOC 2005Z 234DEG 15KT 3032 10281

89
Special weather statement, May 18, 3:47 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
347 PM CDT Tue May 18 2021

TXZ075-082-279-182130-
Pecos TX-Terrell TX-Central Brewster County TX-
347 PM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS...NORTH
CENTRAL BREWSTER AND NORTHWESTERN TERRELL COUNTIES UNTIL 430 PM
CDT...

At 347 PM CDT, Doppler radar was tracking a strong thunderstorm 20
miles northwest of Sanderson, moving east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central
Pecos, north central Brewster and northwestern Terrell Counties.

LAT...LON 3009 10279 3054 10317 3064 10242 3029 10215
TIME...MOT...LOC 2047Z 249DEG 16KT 3034 10266

89
Local storm report, May 18, 3:59 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
359 PM CDT TUE MAY 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             2 E SEAGRAVES           32.94N 102.53W
05/18/2021  E1.00 INCH       Gaines             TX   TRAINED SPOTTER

            A LOT OF NICKEL TO QUARTER SIZED HAIL COVERING U.S. HWY
            83 EAST OF SEAGRAVES.

&&

MATT.SALERNO
Special weather statement, May 18, 4:29 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
429 PM CDT Tue May 18 2021

TXZ075-082-182215-
Pecos TX-Terrell TX-
429 PM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND
NORTHWESTERN TERRELL COUNTIES UNTIL 515 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Sanderson, moving east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Pecos
and northwestern Terrell Counties.

LAT...LON 3022 10280 3024 10283 3038 10281 3047 10224
      3015 10225
TIME...MOT...LOC 2129Z 268DEG 19KT 3025 10251

89

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:09 PM CDTTornado Warning Tornado observedMAFHoward, Mitchell51 min
May 17, 7:26 PM CDTSevere Thunderstorm WarningMAFMitchell64 min
May 17, 7:28 PM CDTSevere Thunderstorm WarningMAFTerrell62 min
May 17, 7:28 PM CDTSevere Thunderstorm WarningMAFBorden, Howard62 min
May 17, 7:39 PM CDTFlash Flood WarningMAFMitchell3 hr
May 17, 7:45 PM CDTSevere Thunderstorm WarningMAFGlasscock45 min
May 17, 8:10 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry20 min
May 17, 8:15 PM CDTAreal Flood AdvisoryMAFGlasscock3 hr
May 17, 8:28 PM CDTSevere Thunderstorm WarningMAFMitchell32 min
May 17, 8:29 PM CDTSpecial Weather StatementMAFGlasscock46 min
May 17, 8:32 PM CDTSpecial Weather StatementMAFTerrell43 min
May 17, 9:21 PM CDTFlash Flood WatchMAFBorden, Crane, Dawson, Ector, Glasscock, Howard and 6 more13 hr
May 18, 1:23 AM CDTSpecial Weather StatementMAFScurry37 min
May 18, 1:35 AM CDTSpecial Weather StatementMAFMidland40 min
May 18, 1:43 AM CDTSevere Thunderstorm WarningMAFCrane, Midland, Upton62 min
May 18, 1:50 AM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Ward40 min
May 18, 2:01 AM CDTAreal Flood AdvisoryMAFBorden, Scurry3 hr
May 18, 2:17 AM CDTAreal Flood AdvisoryMAFCrane, Glasscock, Midland, Pecos, Upton, Ward3 hr
May 18, 2:30 AM CDTSevere Thunderstorm WarningMAFCrane, Pecos60 min
May 18, 2:43 AM CDTSevere Thunderstorm WarningMAFCrane, Ector, Glasscock, Howard, Martin, Midland and 2 more62 min
May 18, 3:11 AM CDTFlash Flood WarningMAFCrane, Glasscock, Midland, Upton3 hr
May 18, 3:29 AM CDTSpecial Weather StatementMAFBorden, Dawson, Scurry46 min
May 18, 3:29 AM CDTTornado WarningMAFGlasscock, Howard31 min
May 18, 3:42 AM CDTFlash Flood WarningMAFBorden, Scurry3 hr
May 18, 3:44 AM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin46 min
May 18, 3:53 AM CDTSevere Thunderstorm WarningMAFCrane, Glasscock, Midland, Pecos, Reagan, Upton67 min
May 18, 4:16 AM CDTSpecial Weather StatementMAFBorden, Dawson, Scurry44 min
May 18, 4:16 AM CDTSpecial Weather StatementMAFReagan44 min
May 18, 4:28 AM CDTSpecial Weather StatementMAFMitchell47 min
May 18, 2:19 PM CDTSpecial Weather StatementMAFGaines41 min
May 18, 2:51 PM CDTSevere Thunderstorm WarningMAFGaines39 min
May 18, 3:06 PM CDTSpecial Weather StatementMAFPecos39 min
May 18, 3:29 PM CDTSevere Thunderstorm WarningMAFGaines46 min
May 18, 3:47 PM CDTSpecial Weather StatementMAFPecos43 min
May 18, 4:15 PM CDTSevere Thunderstorm WarningMAFGaines45 min
May 18, 4:58 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines47 min
May 18, 5:41 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson49 min
May 18, 5:47 PM CDTTornado WarningMAFDawson43 min
May 18, 6:28 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson47 min
May 18, 6:36 PM CDTAreal Flood AdvisoryMAFDawson3 hr

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.